Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 46, NWS Austin/San Antonio, TX

September 29, 2009Llano County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 29, 2009, 5:15 AM CDT for Llano County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2009, 5:15 AM CDT (10:15 UTC)
Expired
Sep 29, 2009, 8:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 101 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 291015
FFWEWX
TXC299-291315-
/O.NEW.KEWX.FF.W.0046.090929T1015Z-090929T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT TUE SEP 29 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LLANO COUNTY...

* UNTIL 815 AM CDT.

* AT 513 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING      
  FROM CONTINUOUS SHOWERS AND THUNDERSTORMS EAST OF LLANO.


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUFFTON
  AND BUCHANAN DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3084 9841 3084 9838 3080 9842 3077 9843
      3075 9838 3072 9839 3072 9841 3068 9840
      3068 9861 3086 9861 3086 9842

$$
3 follow-up statements
000 
WGUS74 KEWX 291120
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 AM CDT TUE SEP 29 2009

TXC299-291315-
/O.CON.KEWX.FF.W.0046.000000T0000Z-090929T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LLANO TX-
620 AM CDT TUE SEP 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR EAST
CENTRAL LLANO COUNTY...

AT 610 AM CDT...THUNDERSTORMS CONTINUE TO DEVELOP BETWEEN LLANO AND 
KINGSLAND. FIVES INCHES OF RAIN WERE REPORTED AT LAKE BUCHANAN FROM 
A LOWER COLORADO RIVER AUTHORITY GAGE. AN ADDITIONAL TWO TO THREE 
INCHES OF RAIN ARE POSSIBLE ALONG STATE HIGHWAY 29 EAST OF LLANO BY 
815 AM. 

LOCATIONS IN THE WARNING AREA INCLUDE LONE GROVE...STOLZ...BLUFFTON
AND BUCHANAN DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3084 9841 3084 9838 3080 9842 3077 9843
      3075 9838 3072 9839 3072 9841 3068 9840
      3068 9861 3086 9861 3086 9842

$$
000 
WGUS74 KEWX 291214
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 AM CDT TUE SEP 29 2009

TXC299-291315-
/O.CON.KEWX.FF.W.0046.000000T0000Z-090929T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LLANO TX-
714 AM CDT TUE SEP 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR EAST
CENTRAL LLANO COUNTY...

AT 707 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS NEAR STATE HIGHWAY 71 SOUTHEAST OF LLANO.  THE LLANO 
SHERIFFS DEPARTMENT REPORTED A FOOT OF WATER OVER AT THE MERGER OF 
COUNTY ROAD 307 AND RANCH ROAD 3404...OUTSIDE OF KINGSLAND.  OTHER 
LOW WATER CROSSING IN THE AREAS WILL BE SUBJECT TO FLOODING FROM 
RUNOFF. 

LOCATIONS IN THE WARNING AREA INCLUDE LONE GROVE...STOLZ...BLUFFTON
AND BUCHANAN DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3084 9841 3084 9838 3080 9842 3077 9843
      3075 9838 3072 9839 3072 9841 3068 9840
      3068 9861 3086 9861 3086 9842

$$
000 
WGUS74 KEWX 291248
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
748 AM CDT TUE SEP 29 2009

TXC299-291315-
/O.CON.KEWX.FF.W.0046.000000T0000Z-090929T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LLANO TX-
748 AM CDT TUE SEP 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR EAST
CENTRAL LLANO COUNTY...

AT 741 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT LIGHT SHOWERS BETWEEN LAKE BUCHANAN AND STATE HIGHWAY 16.    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3084 9841 3084 9838 3080 9842 3077 9843
      3075 9838 3072 9839 3072 9841 3068 9840
      3068 9861 3086 9861 3086 9842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:11 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 29, 3:11 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CDT TUE SEP 29 2009

.DISCUSSION...GULF MOISTURE WILL CONTINUE TO OVERRUN THE SHALLOW
COOL AIRMASS TODAY AND WITH AFTERNOON HEATING..EXPECT CONTINUED
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS MAINLY OVER SOUTH CENTRAL
AND EASTERN PORTIONS OF THE CWA. THE UPPER RIDGE WILL BUILD EAST
TONIGHT OVER THE REGION AS SOUTHEAST FLOW RETURNS. SOME RESIDUAL
CONVERGENT SHOWERS MAY OCCUR OVER OUR SOUTHEAST CWA TONIGHT.
SOUTHEAST FLOW WILL CONTINUE WEDNESDAY AS A STRONG UPPER TROUGH
APPROACHES THE INTERMOUNTAIN REGION. WIDESPREAD MORNING LOW CLOUDS
WILL MIX OUT TO FAIR/PARTLY CLOUDY ACROSS THE WESTERN TWO-THIRDS
OF THE REGION WITH MOSTLY CLOUDY OVER THE EASTERN THIRD. SOME
CONVERGENT SHOWERS OR STORMS ARE POSSIBLE OVER THE EASTERN THIRD
WEDNESDAY. ENHANCED WESTERLIES ALOFT THURSDAY WILL CAUSE DAYTIME
READINGS TO RISE A FEW DEGREES ABOVE SEASONAL NORMS..WELL ABOVE
ACROSS THE RIO GRANDE PLAINS. AS THE UPPER LOW EXITS THE PLAINS..A
WEAK COLD FRONT WILL PUSH ITS WAY THROUGH THE AREA LATE THURSDAY
NIGHT/EARLY FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINE
THE FRONT GENERALLY EAST OF THE THERMAL LOW OVER CENTRAL AND
EASTERN PORTIONS OF THE CWA THURSDAY NIGHT. A DRIER WEAK RIDGE
WILL BUILD SOUTHEAST ACROSS CENTRAL AND EAST TEXAS DURING THE DAY
FRIDAY WITH RAINS ENDING FROM THE WEST. THEN..THE WEAK SURFACE
RIDGE WILL OVERRUN WITH LOW LEVEL GULF MOISTURE..AND LIGHT RAIN OR
SHOWERS FRIDAY NIGHT IN STRONG ZONAL FLOW ALOFT. WEAK DISTURBANCES
WITHIN THE SOUTHERN BRANCH OF THE UPPER JET WILL PRODUCE MOSTLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEKEND WITH
DAYTIME HIGHS CLOSE TO NORMAL TO SLIGHTLY ABOVE. AS ANOTHER UPPER
TROUGH DIGS ALONG THE WEST COAST MONDAY..WINDS ALOFT WILL BACK
INTO THE SOUTHWEST AND ANCHOR FOR AWHILE AS A LARGE RIDGE
MAINTAINS ITSELF OVER THE GULF. THIS WILL RESULT IN ABOVE NORMAL
TEMPERATURES IN A HUMID...TROPIC LIKE ENVIRONMENT FOR THE FIRST
PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  69  88  74  92 /  30  10  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  85  67  88  74  92 /  30  10  10  -   10
NEW BRAUNFELS MUNI AIRPORT     86  68  89  73  91 /  30  10  20  -   10
BURNET MUNI AIRPORT            84  67  87  72  87 /  20  -   -   -   20
DEL RIO INTL AIRPORT           90  73  93  74  96 /  10  -   -   -   10
GEORGETOWN MUNI AIRPORT        84  68  88  73  90 /  30  -   10  -   20
HONDO MUNI AIRPORT             88  71  89  71  93 /  30  -   10  -   10
SAN MARCOS MUNI AIRPORT        86  69  87  73  91 /  30  10  10  -   10
LA GRANGE - FAYETTE REGIONAL   83  69  88  73  90 /  40  20  20  10  10
SAN ANTONIO INTL AIRPORT       86  71  89  74  92 /  30  10  10  -   10
STINSON MUNI AIRPORT           88  72  89  74  92 /  40  10  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

02/06
Hazardous weather outlook, Sep 28, 5:32 AM CDT, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CDT MON SEP 28 2009

TXZ171>173-183>194-202>209-217>225-228-291045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
532 AM CDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 29, 12:17 AM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1217 AM CDT TUE SEP 29 2009

TXZ217-290615-
MAVERICK-
1217 AM CDT TUE SEP 29 2009

...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK COUNTY...

AT 1216 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM NEAR NORMANDY...OR 6 MILES SOUTH OF QUEMADO...MOVING
SOUTHEAST AT 10 MPH.

PEOPLE IN MAVERICK COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
NORMANDY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:20 PM CDTSevere Thunderstorm WarningEWXFayette25 min
Sep 28, 9:05 PM CDTAreal Flood AdvisoryEWXGonzales, Karnes, Wilson115 min
Sep 28, 10:06 PM CDTAreal Flood AdvisoryEWXFayette, Lavaca114 min
Sep 28, 10:33 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde27 min
Sep 28, 11:01 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick44 min
Sep 28, 11:27 PM CDTSevere Thunderstorm WarningEWXMaverick31 min
Sep 28, 11:55 PM CDTAreal Flood AdvisoryEWXCaldwell, Fayette, Gonzales, Lavaca2 hr
Sep 29, 1:27 AM CDTAreal Flood AdvisoryEWXMaverick108 min
Sep 29, 2:35 AM CDTFlash Flood WarningEWXGonzales3 hr
Sep 29, 2:49 AM CDTAreal Flood AdvisoryEWXBurnet, Llano, Williamson116 min
Sep 29, 3:42 AM CDTFlash Flood WarningEWXFrio, Medina, Uvalde, Zavala105 min
Sep 29, 4:48 AM CDTAreal Flood AdvisoryEWXBurnet, Llano, Travis, Williamson117 min
Sep 29, 12:17 PM CDTAreal Flood AdvisoryEWXHays, Travis118 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.